Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 341, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2007, 5:06 PM CDT for Jasper County, Marion County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2007, 5:06 PM CDT (22:06 UTC)
- Expired
- Sep 18, 2007, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 182205
SVRDMX
IAC099-125-182245-
/O.NEW.KDMX.SV.W.0341.070918T2206Z-070918T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT TUE SEP 18 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JASPER COUNTY IN CENTRAL IOWA...
NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 545 PM CDT.
* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MONROE...OR ABOUT 26
MILES EAST OF DES MOINES...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF NEWTON BY 520 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4147 9333 4186 9303 4186 9278 4186 9276
4164 9276 4139 9312
TIME...MOT...LOC 2206Z 224DEG 37KT 4152 9311
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 182231
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT TUE SEP 18 2007
IAC099-125-182245-
/O.CON.KDMX.SV.W.0341.000000T0000Z-070918T2245Z/
JASPER IA-MARION IA-
530 PM CDT TUE SEP 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN MARION AND JASPER COUNTIES...
AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THE CENTER OF THE STORM WAS LOCATED NEAR
KELLOGG...OR ABOUT 37 MILES EAST OF DES MOINES...MOVING NORTHEAST AT
40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
OAKLAND ACRES BY 535 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4147 9333 4186 9303 4186 9278 4186 9276
4164 9276 4139 9312
TIME...MOT...LOC 2230Z 224DEG 37KT 4170 9288
$$
COGIL000
WWUS53 KDMX 182246
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE SEP 18 2007
IAC099-125-182256-
/O.EXP.KDMX.SV.W.0341.000000T0000Z-070918T2245Z/
JASPER IA-MARION IA-
546 PM CDT TUE SEP 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION AND JASPER
COUNTIES EXPIRES AT 545 PM CDT...
AT 546 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4147 9333 4186 9303 4186 9278 4186 9276
4164 9276 4139 9312
TIME...MOT...LOC 2231Z 224DEG 37KT 4171 9287
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:16 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 18, 3:16 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CDT TUE SEP 18 2007 .SYNOPSIS... 110KT JET SEGMENT LIFTING INTO SRN CANADA THIS AFTERNOON WITH MID MO VALLEY IN FAVORED ENTRANCE REGION DIVERGENCE AHEAD OF HIGH PLAINS SHRT WV. TWO DISTINCT AREAS OF QG FORCING EVIDENT WITH WV EMBEDDED IN TROUGH...LIFTING NEWD OUT OF ERN DAKOTAS AND TOWARD IA FROM KS. CONVECTION IN DEEP MOISTURE FETCH TO OUR S AND W EXPANDING IN INTENSITY AS CAPE/CIN INCREASE/DECREASE RESPECTIVELY WITH 20-30KT 0-1KM SHEAR PUSHING INTO IA. HEAVY RAIN ENVIRONMENT PUSHING CLIMATOLOGICAL EXTREMES WITH PWS JUST UNDER 1.90 INCHES AND WARM CLOUD DEPTHS AROUND 12KFT. OTHER AREA OF CONCERN FARTHER W INTO NE PER RECENT SPC MCD IN BETTER CONVERGENCE. 19Z SFC ANLYS SHOWS CDFNT FM KS THROUGH NE INTO WRN MN WITH WV ALONG NE/KS BORDER. && .SHORT TERM...TONIGHT THROUGH THU NIGHT INITIAL CONCERN OBVIOUSLY CONVECTIVE TRENDS TONIGHT. EXPECT THESE TWO WAVES OF TSTMS POSSIBLY MERGING TOGETHER LATER TONIGHT AND LIFTING OUT OF FORECAST AREA...AT OR LEAST INTO EASTERN PORTIONS BY 06Z. WOULD EXPECT MORE SIGNIFICANT AREA FOR US TO BE CURRENT KS/MO STORMS. ALL THREATS OF SVR WX ON THE TABLE AND PRIMARILY SERN HALF ALTHOUGH NO PARTICULAR ONE TOO HIGH AT THE MOMENT. HAIL...WIND AND LOW TOP TORNADO THREATS MAY INCREASE THERE SLIGHTLY AS TEMPS PUSH INTO THE 80S BUT THICKER CLOUD COVER MAY KEEP WRN AREAS OUT OF THE SVR THREAT. EVEN IF NE/KS CONVECTION REACHES IA...DEBRIS CLOUDS AND LOSS OF HEATING SHOULD DIMINISH SVR CHANCES SOMEWHAT. AFOREMENTIONED HEAVY RAIN PARAMETERS POINT TOWARD LOCALLY HEAVY RAINS WHICH ARE TAGGED IN FORECAST WORDING...MAINLY CENTRL INTO ERN SECTIONS...BUT PROGRESSIVE NATURE OF SYS AND RELATIVELY DRY GROUND SHOULD PRECLUDE MUCH IN THE WAY OF FLOODING. FNTL BNDRY AND LARGE SCALE FORCING SHOULD EXIT OFF TO THE EAST EARLY TOMORROW MORNING WITH FAIR WX ANTICIPATED WED AS HIGH BUILDS INTO UPPER MO/MS RIVER VALLEYS. RETURN FLOW/ISENT LIFT WED NIGHT INTO THU LEAD TO TEMPORAL AND SPACIAL EXPANSION OF SLIGHT CHANCES...BUT THAT IS CURRENT EXTENT OF PCPN WORDING TO END THE WORK WEEK. THIS MAY NEED TO BE REVISITED AND HIT HARDER CLOSER TO WETTER GFS SOLUTION IF TRENDS CONTINUE HOWEVER. NO BIG DEVIATIONS FROM GUIDANCE BLEND FOR MINS THROUGH PERIOD ALTHOUGH NUDGED TOWARD LOW END WED NIGHT AND HIGHER END THU NIGHT DURING RETURN FLOW. FORECAST SOUNDINGS AND MIXING IN NLY/NELY FLOW SUGGEST KEEPING THINGS TOWARD LOW END OF GUIDANCE WED...AND EVEN THU ALTHOUGH WINDS DO SWING SELY. .LONG TERM...FRI THROUGH TUE PERIOD BEGINS WITH SHRT WV AND WEAK FNT JUST BRUSHING NRN PLAINS INTO THE GREAT LAKES. SYNOPTIC FORCING AND SATURATION POTENTIAL REMAINS TO THE NORTH AND SUFFICIENT MLCIN SEEMS TO BE IN PLACE TO PRECLUDE DEVELOPMENT ALONG FRONT AND CONVERGENCE SO WILL KEEP FCST DRY WHICH IS ALSO SUGGESTED BY GEFS PCPN PROBS. LATER IN THE WEEKEND MOST MODELS ARE IN AGREEMENT AMPLIFYING PATTERN WITH RIDGE BUILDING INTO UPPER MS VALLEY AND GREAT LAKES. LITTLE PCPN THREAT WITH TEMPS MAIN FOCUS. CONSIDERING STRONG SLY FLOW AND MIXING POTENTIAL SEE NO REASON WHY WE WOULD NOT APPROACH MOS GUIDANCE. QUESTION BY NEXT WEEK WILL BE WHEN TO RE-INTRODUCE PCPN. CANNOT ARGUE WITH HPC BLEND OF ECMWF/GEFS WHICH ALSO SHOWS SIMILARITIES TO GEM AND 06Z GFS. THIS SCENARIO BRINGS FRONT THROUGH AROUND MON/MON EVE WITH THE POTENTIAL FOR LIGHTER MID LEVEL FORCING AND PCPN BEHIND FRONT BUT AHEAD OF TROUGH INTO TUE. && .AVIATION...18/12Z MAIN ISSUES CENTER AROUND IFR CIGS AND VSBYS AS WELL AS TIMING AT EACH TERMINAL DUE TO CONVECTIVE ELEMENTS. NARROW BAND OF IFR RA EMBEDDED THUNDERSTORMS FROM NEAR KDSM THROUGH SOUTHWEST IOWA WILL CONTINUE NORTHWARD...SO HAVE PREVAILING IFR CONDITIONS AT KDSM THROUGH AFTERNOON. STRONGEST CONVECTIVE CHANCES APPEAR TO BE NEAR KOTM LATER THIS EVENING AFT 00 UTC. HAVE SIDED WITH VCSH OR TEMPOS SHRA AT MCW/ALO AS CURRENT TRENDS ARE NOT SUPPORTING WIDESPREAD TSRA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/KJ/MR
Hazardous weather outlook, Sep 18, 3:27 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT TUE SEP 18 2007 IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071-081- 092-191100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 327 PM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF CENTRAL IOWA...GENERALLY WEST OF BEDFORD...FORT DODGE AND FOREST CITY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL MID EVENING. ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR...PRODUCING 1 TO 2 INCHES OF RAIN IN A SHORT TIME. THIS WOULD CAUSE URBAN STREET FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL MID EVENING. RAINFALL REPORTS WOULD BE APPRECIATED AS WELL. IAZ007-017-026>028-036>039-047>050-059>062-072>075-082>086- 093>097-191100- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 327 PM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY ALONG AND EAST OF I-35. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS UNTIL LATE EVENING...ESPECIALLY EAST OF I-35 AND SOUTH OF HIGHWAY 30. DAMAGING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL ARE THE PRIMARY WEATHER THREAT. AN ISOLATED SHORT-LIVED TORNADO IS ALSO POSSIBLE UNTIL SUNSET. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH TOTALS REACHING 1 TO 2 IN A SHORT PERIOD OF TIME. THIS MAY RESULT IN PONDING OF WATER ON ROADS AND URBAN STREET FLOODING...BUT IS NOT EXPECTED TO CAUSE SIGNIFICANT RISES IN SMALL STREAMS AND CREEKS. THE MOST LIKELY AREA FOR HEAVY RAINFALL WILL OCCUR JUST EAST OF I-35 UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL LATE EVENING. RAINFALL REPORTS WOULD BE APPRECIATED AS WELL. JUNGBLUTH
In the hours before
Local storm report, Sep 18, 4:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST CORYDON 40.76N 93.32W
09/18/2007 M69 MPH WAYNE IA MESONET
FROM KCCI TV SCHOOLNET.
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 43 min |
| Sep 18, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 54 min |
| Sep 18, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 48 min |
| Sep 18, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.